Home

Glucagon for hypoglycaemia

node leader
Share this page: 

Glucagon for hypoglycaemia

This leaflet is about the use of glucagon for hypoglycaemia (low blood sugar).

Information-Standard-logoThis leaflet has been written for parents and carers about how to use this medicine in children. Our information sometimes differs from that provided by the manufacturers, because their information is usually aimed at adult patients. Please read this leaflet carefully. Keep it somewhere safe so that you can read it again.

If your child has not recovered 10 minutes after the glucagon injection, take them to hospital or call an ambulance straight away so that they can be given emergency glucose. Do not give another injection unless your doctor tells you to.

Name of drug

Glucagon

Brand names: GlucaGen® HypoKit

Why is it important for my child to take this medicine?

When diabetes is being treated with insulin, there is a risk that the level of glucose in the blood may become too low. If this happens, your child may become unconscious or too unwell to eat or drink something that contains glucose. The glucagon releases glucose stored in your child’s liver back into their blood.

What is glucagon available as?

You will be given glucagon as a powder in glass tube (called a vial) with a syringe that contains water. You will have to add the water to the powder and then inject the mixture. This is explained below.

When should I give glucagon?

  • Your doctor or nurse will explain how to recognise that your child’s blood glucose is too low. Some of the symptoms of low blood sugar are feeling sleepy, sweating, being confused or becoming unconscious.
  • If your child cannot eat or drink something containing glucose, you will need to inject glucagon.
  • Your doctor or nurse will show you how to give the injection.

How much should I give?

Your doctor will work out the amount of glucagon (the dose) that is right for your child. The dose will be shown on the medicine label.

If your child has not recovered in 10 minutes after the glucagon injection, take them to hospital or call an ambulance straight away so that they can be given emergency glucose. Do not give an extra injection unless the doctor tells you to.

It is important that you follow your doctor’s instructions about how much to give.

How should I give it?

This medicine needs to be injected. Your doctor or nurse will show you how to do this.

It is important that you know exactly how to prepare the injection and give it, so that you can do it in an emergency.

  • Only use a vial (glass tube) of glucagon if the metal cap has not been broken or damaged.
  • Push the cap off the vial and take the needle cover off the syringe. Push the needle through the seal on the vial and inject all the liquid from the syringe into the vial.
  • Leave the needle and syringe in place. Gently shake the vial until the glucagon is completely dissolved and the liquid is clear.

If the solution in the vial looks thick and “gooey”, or there are bits floating in it, do not use it. Make up a new mixture.

  • Make sure the tip of the needle is in the liquid and that the plunger on the syringe is in as far as it will go.
  • Slowly pull the plunger so that all the liquid comes into the syringe. Be careful not to pull the plunger out of the syringe. You may need to tip the bottle to get the last drops out.
  • Take the syringe and needle out of the vial and hold it with the point of the needle upwards. Tap it lightly so that any air bubbles go to the top of the syringe. Then gently push the plunger until all the air has gone out through the needle.

Subcutaneous-injection

 

  • Glucagon is usually injected under the skin or into the upper and outer muscle of the thigh, but inject the solution in the way your doctor or nurse has shown you.
  • The glucagon liquid must be used as soon as it has been made up. If you have not used it after 10 minutes, throw it away.
  • Throw the needle and syringe away in the sharps bin. The vials can be put in the household rubbish.

 

When your child has recovered and can swallow, give them a sugary snack (e.g. glucose tablets, sweet biscuits) or a sweet drink. This is to make sure that their blood sugar levels do not fall again when the effects of glucagon have started to wear off.

If your child has not recovered 10 minutes after the glucagon injection, take them to hospital or call an ambulance straight away so that they can be given emergency glucose.

When should the medicine start working?

The medicine should take about 10 minutes to work.

If your child has not recovered 10 minutes after the glucagon injection, take them to hospital or call an ambulance straight away so that they can be given emergency glucose.

What if my child is sick (vomits)?

You do not need to worry if your child is sick, as the medicine will still work.

What if I give too much? 

It may be dangerous to give too much glucagon.

If you think you may have given your child too much glucagon, contact your doctor or local NHS services (111 in England and Scotland; 0845 4647 in Wales) or take your child to hospital. Take the medicine container or packet with you, even if it is empty. This will be useful to the doctor. Have the medicine packet with you if you telephone for advice.

Are there any possible side-effects? 

We use medicines to make our children better, but sometimes they have other effects that we don’t want (side-effects).

Side effects you must do something about

If your child is short of breath or is wheezing, or their face, lips or tongue start to swell, or they develop a rash, they may be allergic to glucagon. Take your child to hospital or call an ambulance straight away.

Other side-effects you need to know about
  • Your child may feel sick (nausea) or be sick (vomit) after the glucagon injection.
  • Your child may have a fast heart beat for a short while after an injection of glucagon (they may say their heart feels fluttery or is racing). If it carries on for more than 5 minutes, contact your doctor.

There may, sometimes, be other side-effects that are not listed above. If you notice anything unusual and are concerned, contact your doctor. You can report any suspected side-effects to a UK safety scheme at http://www.mhra.gov.uk/yellowcard.

Can other medicines be given at the same time as glucagon?

  • You can give your child medicines that contain paracetamol or ibuprofen, unless your doctor has told you not to.

Is there anything else I need to know about this medicine?

  • As this medicine is likely to be needed in an emergency, try to make sure your child has the glucagon injection with them at all times.

Make sure that your child’s teachers and anyone else who looks after them know that they have diabetes, and how to recognise that their blood sugar is falling and what to do. You may need to make special arrangements with your child’s school. If your child becomes unconscious, they must phone an ambulance or take your child to hospital straight away.

Check that the tamper-proof cap is properly attached to the vial (glass container). If it is not, do not use this vial. If you push the cap off a vial by mistake and do not use it within 10 minutes, throw it away.

General advice about medicines

  • Only give this medicine to your child. Never give it to anyone else, even if their condition appears to be the same, as this could do harm.

If you think someone else may have taken the medicine by accident, contact your doctor for advice.

  • Make sure that you always have enough vials and syringes for injection. Order a new prescription when you have two vials left.
  • Make sure that the medicine you have at home has not reached the ‘best before’ or ‘use by’ date on the packaging. If the medicine is kept at school, make sure that this does not reach the 'best before'; or ‘use by’ date either. Give old medicines to your pharmacist to dispose of.

Where should I keep this medicine? 

  • Keep the medicine in a fridge and protect it from light. Make sure that it does not freeze.
  • A pack carried for use may be kept at room temperature (no warmer than 25°C) for up to 18 months. When you take the medicine out of the fridge, write the date on it and make sure you throw it away or give it to your pharmacist after 18 months, if you have not used it.
  • Make sure that children cannot see or reach the medicine or the needles and syringes.
  • Keep the medicine in the container it came in.
  • Throw the needle and syringe away in the sharps bin. The vials can be put in the household rubbish.

Who to contact for more information 

Your doctor, pharmacist or nurse will be able to give you more information about glucagon and about other medicines used to treat hypoglycaemia (low blood sugar).

You can also get useful information from: 
Publication date: 
19/06/2014